Alert archive / California / Wind Advisories in 2019

Wind Advisory 76, NWS Los Angeles, CA

October 25, 2019

NWS Los Angeles, CA issued this wind advisory at Oct 25, 2019, 8:57 PM PDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2019, 8:57 PM PDT (03:57 UTC)
Expired
Oct 26, 2019, 12:50 AM PDT
In force
4 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

644 
WWUS76 KLOX 260357
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
857 PM PDT Fri Oct 25 2019

CAZ039-052-261000-
/O.NEW.KLOX.WI.Y.0076.191026T0357Z-191026T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
857 PM PDT Fri Oct 25 2019

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT SATURDAY...

* WHAT...North winds 20 to 30 mph with gusts to 45 mph.

* WHERE...Santa Barbara County South Coast and Santa Barbara
  County Mountains west of Goleta.

* WHEN...Until 3 AM PDT Saturday.

* IMPACTS...Gusty winds will make driving difficult and could blow
  around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ASR
1 follow-up statement
944 
WWUS76 KLOX 260750
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1250 AM PDT Sat Oct 26 2019

CAZ039-052-260900-
/O.CAN.KLOX.WI.Y.0076.000000T0000Z-191026T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
1250 AM PDT Sat Oct 26 2019

...WIND ADVISORY IS CANCELLED...

The winds have diminished below wind advisory levels.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Oct 25, 8:44 PM PDT, 13 minutes earlier.

Area forecast discussion, Oct 25, 8:44 PM PDT, 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
844 PM PDT Fri Oct 25 2019

...Updated marine discussion...

.SYNOPSIS...25/843 PM.

The Santa Ana winds have subsided and winds are expected to shift
onshore on Saturday afternoon. Temperatures will cool slightly on
Saturday, then a major cool down is expected on Sunday as an
upper level trough drops in from the north. Another Santa Ana wind
event is likely for Sunday afternoon into Monday, and again
Wednesday through Thursday.

&&

.SHORT TERM (FRI-MON)...25/709 PM.

***UPDATE***

Winds have subsided and in fact strongest winds currently are
across the western portion southern SBA county where there are
local gusts to 35 mph. Red flags expiration of 1000pm looks good.
Beverly Hills' high today was the warmest in the nation. Offshore
grads are between 3 and 4 MB which is about 3 mb more onshore to
the east than ydy but about the same from the north. Weak offshore
will still be in place at sunrise but by afternoon there will be
very weak onshore flow.

Current forecast is in good shape and no updates are planned.

***From Previous Discussion***

Dry again Saturday but cooler by 5-10 degrees. Models are showing
an eddy circulation developing Saturday into Saturday night that
will cause marine layer clouds to develop over the coastal waters.
Model soundings show a marine inversion rapidly developing
Saturday night and we should see low clouds reaching the coastal
areas as early as late Saturday afternoon along the Central Coast
and Sunday morning south of Pt Conception. The shift to onshore
flow and the marine layer development will drop high temps Sunday
15-20 degrees with most areas topping out in the low to mid 70s
vs. the mid to high 90s we saw today.

We then turn our attention to the next offshore event that is
expected to begin Sunday afternoon. The timing is unusual for an
offshore event which typically starts in the early morning hours.
But all the models are showing a rapid increase in northeast winds
across interior areas of LA/Ventura Counties Sunday afternoon. For
coastal areas low clouds may actually be hanging tough through the
afternoon, serving as a wall of defense preventing the northeast
winds from surfacing there and in some of the LA valleys until
Sunday evening or early Monday morning.

This next event will be much cooler but still very dry with winds
likely similar to slightly weaker than this most recent Santa Ana.
Wind advisories will likely be needed for most areas of LA/Ventura
Counties, and possibly some near warning level gusts in isolated
locations in the mountains. There are still three ECMWF ensemble
members out of 49 showing some very light precipitation with this
backdoor upper low but the trend has very much been towards a dry
inside slider and the forecast will remain precip-free. A freeze
watch/warning may be needed for the Antelope Valley Monday as
morning lows drop below freezing.

.LONG TERM (TUE-FRI)...25/231 PM.

Offshore quickly weakens Monday afternoon with light onshore flow
returning Tuesday. A little cooling for coast/valleys expected but
a few degrees of warming for inland areas due to the exiting cold
air advection. Otherwise quiet weather Tuesday with highs near
normal. We may need freeze headlines for the Antelope Valley and
possibly interior SLO County early next week.

Still some uncertainty for the middle of next week as the GFS
ensembles at best are weakly offshore while the ECMWF ensembles
are all in for a moderate to potentially very strong Santa Ana
Wed/Thu. The EC has increased its already robust LAX-DAG gradient
to -11mb Wed. The EC is much farther west with the trough passage
than the GFS and even the GFS ensemble mean is quite a bit farther
east than the EC solution. Having said that the EC has been more
accurate with the trough placements for these last few offshore
wind events and confidence is certainly better than 50/50 that
we'll see another Santa Ana the middle of next week. Somewhat less
certain about the strength though.

Temps Wed-Fri should warm up across coast/valleys with the
offshore flow but still much cooler than recently with highs
topping out in the low to mid 80s. Santa Ana winds expected to
start decreasing Thursday with mostly sub-advisory level winds by
Friday if not sooner.

&&

.AVIATION...25/2345Z.

At 2330Z at KLAX...There was no marine layer nor an inversion.

High confidence in CAVU TAFs.

KLAX...High confidence in CAVU TAF. Any east wind component will
be less than 5 knots.

KBUR...High confidence in CAVU TAF.

&&

.MARINE...25/833 PM.

Moderate to high confidence in the current forecast.

For the coastal waters along the Central Coast going as far south
as the Channel Islands, winds and seas will likely remain below
Small Craft Advisory (SCA) level through Wednesday. There is a 40
percent chance that SCA level gusts could occur mainly across the
northern portion and farther offshore late Saturday afternoon
through Saturday night.
For the coastal waters south of the Channel Islands and including
the Santa Barbara Channel, winds and seas will likely remain below
SCA level through early Sunday. Gusty northeasterly winds are
likely to return late Sunday night through Monday for the areas
between Ventura and Malibu and out past the Channel Islands, as
well as for the San Pedro Channel and towards Catalina Island.

&&

.FIRE WEATHER...25/800 PM.

The Red Flag Warnings have expired at 10 pm as Santa Ana winds
continue to gradually diminish. For the remainder of the night
into Saturday morning, we could still see some offshore breezes
with gusts in the 15 to 30 mph range, however isolated northerly
wind gusts to 35 mph are occurring this evening across the western
portions of the Santa Ynez Range. Overnight humidity recoveries
are expected to be poor, generally ranging between 15 and 25
percent across the mountains, foothills, and wind prone canyons.
Winds will shift onshore everywhere on Saturday afternoon, and
produce gusts between 20 and 30 mph over the interior areas. These
conditions will result in elevated to briefly critical fire
weather conditions tonight through Saturday. For the Tick Fire
burn area, we are expecting onshore wind shift to occur between
noon and 1 pm on Saturday.

Another Santa Ana wind event is likely Sunday and Monday. The
strength and timing is somewhat uncertain, but the most probable
result is for winds to peak between 20 to 30 mph with gusts to 50
mph, focused across Los Angeles and Ventura Counties. Isolated
wind gusts up to 60 mph can be expected across the mountains of
Los Angeles county. Humidities will increase Saturday night into
Sunday, but decrease down to critical levels by Monday and not
expecting much improvement after that. This may result in another
period of critical fire weather conditions, which led to the
issuance of a Fire Weather Watch for most of Los Angeles and
Ventura Counties. The Los Angeles Coast and San Gabriel Valley has
a later start time due to the likely presence of a marine layer
on Sunday. There is yet another chance for significant offshore
winds and dry conditions Wednesday and Thursday. In fact, the
Wednesday Santa Ana wind event has a chance to be the strongest
of the fall season, but there is still a range of potential
outcomes with this event.

The fuels and vegetation are critically dry. The expected weather
will create an environment ripe for large and dangerous fire
growth. We urge everyone to be extremely cautious with any
potential fire ignition sources. Fires have started from things
like cigarettes, camp fires, welding or brush clearing equipment,
and dragging towing chains.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning in effect until 10 PM PDT this evening for
      zones 240-241-244>246-253-254-288-547-548. (See LAXRFWLOX).
     Fire Weather Watch in effect from Sunday afternoon through
      Monday afternoon for zones 240-244>246-253-254-288-547. (See LAXRFWLOX).
     Fire Weather Watch in effect from Sunday evening through
      Monday afternoon for zones 241-548. (See LAXRFWLOX).
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (MON-FRI).

Gusty Santa Ana winds are expected Monday and again Wednesday and
Thursday but with much cooler temperatures.

&&

PUBLIC...MW
AVIATION...Rorke
MARINE...Sweet/Stewart
FIRE...Gomberg/Delerme/Kittell
SYNOPSIS...Stewart

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 2:08 AM PDTSmall Craft AdvisoryLOX24 hr
Oct 26, 1:00 PM PDTFreeze WatchLOX23 hr
Oct 26, 4:12 PM PDTRed Flag WarningLOXLos Angeles50 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.